Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

August 14, 2021Dawes County, Nebraska

NWS North Platte, NE issued this special weather statement at Aug 14, 2021, 4:16 PM MDT for Dawes County, Nebraska. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2021, 4:16 PM MDT (22:16 UTC)
Expired
Aug 14, 2021, 5:15 PM MDT
In force
59 min
Issued by
NWS North Platte, NE
Hail
0.88 in
Wind
55

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 148 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:41 PM MDTHAIL 0.8810 Nnw Hay Springs, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1691 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

276 
WWUS83 KLBF 142216
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
416 PM MDT Sat Aug 14 2021
 
NEZ004-142315-
Sheridan NE-
416 PM MDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of northwestern
Sheridan County through 515 PM MDT...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chadron, moving southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Metcalf State Wildlife Management Area and Intersection of Beaver
Creek Road and White Clay Creek Road.

This includes Highway 20 between mile markers 74 and 77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4293 10279 4289 10260 4264 10276 4265 10278
      4277 10278 4278 10277 4279 10279
TIME...MOT...LOC 2215Z 296DEG 7KT 4284 10289 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

$$

NMJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 14, 2:06 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 14, 2:06 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
306 PM CDT Sat Aug 14 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 304 PM CDT Sat Aug 14 2021

The primary concern for the short term revolves around the potential
for severe convection this afternoon and evening.

Currently, the area continues to sit in northwesterly flow aloft,
positioned between a high over the western CONUS and an upper low
over Ontario/Quebec. A shortwave trough embedded in the mean flow
continues to push southeast through the Dakotas and Nebraska this
afternoon. Convective initiation is now underway over the Black
Hills in southwestern South Dakota.

This convection initiating over the Black Hills will be the primary
focus for severe chances later this afternoon and evening. High-res
guidance remains in somewhat good agreement with this activity
expected to progress southeast in the mean flow into the
northwestern CWA. The background synoptic environment remains
supportive of strong to severe storms, with deep layer shear on the
order of 30 to 40kts. Lapse rates remain steep as well, and given
the multiple reports of severe hail earlier this morning, the
environment will continue to support large hail this afternoon.
Diurnal mixing continues over the Sandhills/northern Nebraska this
afternoon, and should promote a deeply mixed boundary layer
supportive of strong outflow winds as well. Storms should begin to
push into northern portions of the CWA, near HWY 2, around 4-5pm
CDT, and continue through much of the evening. Another area to watch
for development will be along a residual outflow boundary from
convection this morning draped across southwest Nebraska. Vertical
development in the cumulus field near this boundary has been limited
thus far, though trends will continue to be monitored. The
environment remains supportive of a strong to severe storm along
this boundary should one develop.

The development of a low level jet will help to sustain ongoing
storms overnight. Additionally, further development in association
with the LLJ could linger across central into north central Nebraska
into late tomorrow morning. Lingering elevated instability and steep
lapse rates aloft could lead to a few storms with marginally severe
hail.

For tomorrow, additional thunderstorm activity is possible across
portions of central and north central Nebraska in the afternoon
hours. Another weak upper wave is progged to drop southeast through
the area and could spark a few storms by late afternoon. Much like
today, lapse rates remain steep enough aloft to support a threat for
large hail. High-res guidance suggests the greatest risk will
remain near and east of HWY 83.

.LONG TERM...(Monday through Saturday)
Issued at 304 PM CDT Sat Aug 14 2021

An upper low is still progged to meander into the upper Midwest
early next week and keep a bulk of any precipitation to our
southeast. The upper flow pattern begins to transition to more zonal
by early week in the wake of this low. By midweek, flow looks to be
more southwesterly ahead of a stronger upper low entering the
Pacific Northwest. This will lead to good moisture advection into
the Plains, and will set the stage for the next good chance for
widespread precipitation. Some discrepancies remain in both
deterministic/ensemble guidance however recent trends have been for
a wetter system. These trends will be monitored, though confidence
is gradually beginning to build in a more widespread rainfall event,
with QPFs of 0.5-1.0"+ possible for much of the area. A cold front
will pass through the area in the Thursday/Friday timeframe and
could lead to a few days of below average highs into next weekend,
in the middle to upper 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1228 PM CDT Sat Aug 14 2021

Most terminals across western and north central Nebraska will
remain in VFR through Sunday morning. However, isolated to
scattered thunderstorms will affect portions of the area early
this afternoon (southwest) and again later this evening into
tonight (much of western). Expect gusty erratic winds, possibly
large hail, and tempo heavy rain to reduce visby. In addition,
southerly surface winds will gust to near 25 kts this afternoon
across the Sandhills. Skies begin to clear and winds lighten
overnight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Snively
Hazardous weather outlook, Aug 14, 2:08 PM MDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
308 PM CDT Sat Aug 14 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-152015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
308 PM CDT Sat Aug 14 2021 /208 PM MDT Sat Aug 14 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS EVENING AND TONIGHT.

Isolated to scattered thunderstorms will move southeast across
portions of western Nebraska through tonight. Some of the storms
may be severe, capable of producing large hail and damaging winds.
The area and timing of greatest concern lies generally along and
west of Highway 83 though midnight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Additional thunderstorms are possible Sunday evening, some of
which may produce hail and strong winds.

Potential exists for widespread thunderstorm activity Wednesday
through Saturday. The severe threat is uncertain at this time,
although some locations may receive significant rainfall.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather or
rainfall amounts to the NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 14, 10:44 AM MDT, 5 hours 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
1144 AM CDT Sat Aug 14 2021

NEZ058-059-070-141730-
Hayes NE-Perkins NE-Lincoln NE-
1144 AM CDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of southeastern
Perkins, southwestern Lincoln and northwestern Hayes Counties through
1230 PM CDT/1130 AM MDT/...

At 1144 AM CDT/1044 AM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles southwest of Wallace, or 18 miles northwest of
Hayes Center, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Perkins, southwestern Lincoln and northwestern Hayes Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4072 10133 4076 10123 4061 10104 4051 10128
TIME...MOT...LOC 1644Z 328DEG 8KT 4070 10126

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Snively
Local storm report, Aug 14, 10:58 AM MDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1158 AM CDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 AM     HAIL             8 S ELSIE               40.73N 101.40W
08/14/2021  E1.75 INCH       PERKINS            NE   PUBLIC

            DELAYED REPORT. TIME ESTIMATED FROM RADAR.

&&

NMJ
Special weather statement, Aug 14, 11:39 AM MDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
1239 PM CDT Sat Aug 14 2021

NEZ059-070-141830-
Hayes NE-Lincoln NE-
1239 PM CDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of northeastern
Perkins, southeastern Keith, southwestern Lincoln and northeastern
Hayes Counties through 130 PM CDT...

At 1238 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Sutherland Reservoir State Recreation Area, or 23
miles southwest of North Platte, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dickens and Somerset.

This includes Highway 83 between mile markers 66 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4091 10125 4105 10126 4110 10123 4092 10072
      4069 10092
TIME...MOT...LOC 1738Z 303DEG 18KT 4099 10117

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NMJ
Local storm report, Aug 14, 12:23 PM MDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
123 PM CDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 AM     HAIL             6 S ELSIE               40.77N 101.40W
08/14/2021  E1.25 INCH       PERKINS            NE   PUBLIC

            SIZE RANGED FROM NICKEL TO HALF DOLLAR. NO SIGNIFICANT
            WIND. TIME ESTIMATED FROM RADAR.

0912 AM     HAIL             8 S ELSIE               40.73N 101.40W
08/14/2021  E1.75 INCH       PERKINS            NE   PUBLIC

            DELAYED REPORT. TIME ESTIMATED FROM RADAR.

0949 AM     HAIL             10 SSE ROSCOE           41.00N 101.52W
08/14/2021  E1.00 INCH       PERKINS            NE   PUBLIC

            TIME ESTIMATED FROM RADAR. HAIL LASTED APPROXIMATELY 5
            MINUTES. 1.20 INCH OF RAIN AS OF TIME OF PHONE CALL AND
            STILL RAINING LIGHTLY.

0956 AM     HAIL             9 SSW GRAINTON          40.70N 101.35W
08/14/2021  E1.00 INCH       CHASE              NE   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR. HAIL LASTED APPROXIMATELY 5 TO
            6 MINUTES.

1055 AM     HAIL             1 N ELSIE               40.86N 101.39W
08/14/2021  E0.50 INCH       PERKINS            NE   PUBLIC

            LARGEST HAIL AROUND DIME SIZE. ESTIMATED 40 MPH WINDS.

1057 AM     HAIL             S ELSIE                 40.85N 101.39W
08/14/2021  E0.88 INCH       PERKINS            NE   PUBLIC

            UP TO NICKEL SIZE HAIL. NO SIGNIFICANT WIND GUSTS. TIME
            ESTIMATED FROM RADAR.

&&

SNIVELY
Special weather statement, Aug 14, 12:29 PM MDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
129 PM CDT Sat Aug 14 2021

NEZ059-070-071-141915-
Frontier NE-Hayes NE-Lincoln NE-
129 PM CDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of northwestern
Frontier, southwestern Lincoln and northeastern Hayes Counties
through 215 PM CDT...

At 129 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dickens, or 20 miles southwest of North Platte, moving southeast at
20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wellfleet, Dickens and Somerset.

This includes Highway 83 between mile markers 51 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4090 10112 4099 10105 4082 10054 4060 10074
TIME...MOT...LOC 1829Z 303DEG 18KT 4089 10100

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NMJ
Special weather statement, Aug 14, 4:16 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
416 PM MDT Sat Aug 14 2021

NEZ004-142315-
Sheridan NE-
416 PM MDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of northwestern
Sheridan County through 515 PM MDT...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chadron, moving southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Metcalf State Wildlife Management Area and Intersection of Beaver
Creek Road and White Clay Creek Road.

This includes Highway 20 between mile markers 74 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4293 10279 4289 10260 4264 10276 4265 10278
      4277 10278 4278 10277 4279 10279
TIME...MOT...LOC 2215Z 296DEG 7KT 4284 10289

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

NMJ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 5:09 AM MDTSpecial Weather StatementLBFKeith51 min
Aug 14, 5:18 AM MDTSevere Thunderstorm WarningLBFKeith42 min
Aug 14, 5:43 AM MDTSevere Thunderstorm WarningLBFKeith47 min
Aug 14, 5:51 AM MDTSevere Thunderstorm WarningLBFKeith19 min
Aug 14, 5:56 AM MDTSevere Thunderstorm WarningLBFKeith, Lincoln, McPherson49 min
Aug 14, 6:23 AM MDTSevere Thunderstorm WarningLBFKeith, Perkins37 min
Aug 14, 6:44 AM MDTSpecial Weather StatementLBFMcPherson46 min
Aug 14, 6:59 AM MDTSevere Thunderstorm Warning Considerable damage threatLBFChase, Perkins46 min
Aug 14, 7:35 AM MDTSpecial Weather StatementLBFKeith40 min
Aug 14, 7:44 AM MDTSevere Thunderstorm WarningLBFChase, Hayes, Perkins31 min
Aug 14, 8:14 AM MDTSevere Thunderstorm WarningLBFChase, Hayes, Lincoln, Perkins46 min
Aug 14, 8:33 AM MDTSpecial Weather StatementLBFPerkins42 min
Aug 14, 8:49 AM MDTSevere Thunderstorm WarningLBFKeith, Perkins41 min
Aug 14, 8:59 AM MDTSevere Thunderstorm Warning Considerable damage threatLBFChase, Hayes, Perkins26 min
Aug 14, 9:28 AM MDTSevere Thunderstorm WarningLBFPerkins47 min
Aug 14, 10:02 AM MDTSevere Thunderstorm Warning Considerable damage threatLBFChase, Hayes, Lincoln, Perkins43 min
Aug 14, 10:44 AM MDTSpecial Weather StatementLBFHayes46 min
Aug 14, 11:39 AM MDTSpecial Weather StatementLBFLincoln51 min
Aug 14, 12:29 PM MDTSpecial Weather StatementLBFLincoln46 min
Aug 14, 4:21 PM MDTSpecial Weather StatementLBFSheridan39 min
Aug 14, 4:26 PM MDTSevere Thunderstorm WarningLBFSheridan49 min
Aug 14, 4:28 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan47 min
Aug 14, 4:56 PM MDTSpecial Weather StatementLBFSheridan49 min
Aug 14, 5:01 PM MDTSpecial Weather StatementLBFSheridan44 min
Aug 14, 5:06 PM MDTSevere Thunderstorm WarningLBFSheridan39 min
Aug 14, 5:44 PM MDTSpecial Weather StatementLBFSheridan46 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.